Alert archive / Colorado / Wind Chill Advisories in 2022
Wind Chill Advisory 7, NWS Pueblo, CO
NWS Pueblo, CO issued this wind chill advisory at Dec 16, 2022, 3:42 AM MST for 5 counties in Colorado. It took effect at Dec 17, 2022, 12:00 AM MST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Dec 16, 2022, 3:42 AM MST (10:42 UTC)
- In effect from
- Dec 17, 2022, 12:00 AM MST
- Expired
- Dec 17, 2022, 8:00 AM MST
- In force
- 8 hr
- Issued by
- NWS Pueblo, CO
Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO
The radar
The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 10:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 10.7 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1026 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
823 WWUS45 KPUB 161042 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 342 AM MST Fri Dec 16 2022 COZ069>071-161845- /O.NEW.KPUB.WC.Y.0007.221217T0700Z-221217T1500Z/ Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- 342 AM MST Fri Dec 16 2022 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM MST SATURDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 24 below zero. * WHERE...San Luis Valley * WHEN...From midnight tonight to 8 AM MST Saturday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
3 follow-up statements
557 WWUS45 KPUB 162143 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 243 PM MST Fri Dec 16 2022 COZ069>071-170545- /O.CON.KPUB.WC.Y.0007.221217T0700Z-221217T1500Z/ Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- 243 PM MST Fri Dec 16 2022 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM MST SATURDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 20 below zero. * WHERE...San Luis Valley. * WHEN...From midnight tonight to 8 AM Saturday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ Hodanish
224 WWUS45 KPUB 170502 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 1002 PM MST Fri Dec 16 2022 COZ069>071-171315- /O.CON.KPUB.WC.Y.0007.221217T0700Z-221217T1500Z/ Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- 1002 PM MST Fri Dec 16 2022 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST SATURDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 20 below zero. * WHERE...San Luis Valley. * WHEN...From midnight tonight to 8 AM Saturday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
744 WWUS45 KPUB 171452 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 752 AM MST Sat Dec 17 2022 COZ069>071-171600- /O.EXP.KPUB.WC.Y.0007.000000T0000Z-221217T1500Z/ Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- 752 AM MST Sat Dec 17 2022 ...WIND CHILL ADVISORY WILL EXPIRE AT 8 AM MST THIS MORNING... Wind chill values are currently still meeting threshold for a Wind Chill Advisory, but they are expected to increase quickly now that the sun has risen, therefore the Wind Chill Advisory has been allowed to expire. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this wind chill advisory went out at Dec 15, 10:22 PM MST, 5 hours 20 minutes earlier.
Area forecast discussion, Dec 15, 10:22 PM MST, 5 hours 20 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1022 PM MST Thu Dec 15 2022 .UPDATE... Issued at 752 PM MST Thu Dec 15 2022 Main updates this evening were to increase pops and snowfall amounts across the plains, especially the I-25 and Highway 50 corridors. Expect the FGEN driven snow to continue pivoting south southeast through much of the evening, with the current light to moderate snow across El Paso county focusing south with time. Intensity will vary, but under the heaviest snow, expect vis to fall to one mile or less. With the high snow efficiency and cold conditions in place, expect snow covered roads with slippery conditions. Generally an additional inch will be possible, though do think localized areas will see more one to two inches. By late this evening and more towards the midnight time frame, should see this snow focused closer to the CO/NM border before shifting to the south during the early morning hours on Friday. Have issued a Special Weather Statement and updated graphics, and will continue to use these methods to message the likely hazards. && .SHORT TERM...(This evening through Friday) Issued at 311 PM MST Thu Dec 15 2022 Key Messages: 1) A weak wave will move across the region the rest of today and this evening bringing some light snow to the Pikes Peak Region (PPR) and central mtns. 2) Continued cold next 24 hours. Currently... Skies were continuing to cloud over across the entire fcst area and cigs were starting to lower over the PPR as a short wave over the central CO region begins to impact the region. Temps at 2 pm were still quite cold over the region with 20s and 30s in the plains and valleys, with single digits at mtn passes. Breezy conditions continued over the far northeastern plains while most of the rest of the plains winds were veering and becoming upslope, especially along the I-25 corridor region. Rest of this afternoon and evening.... Main concern will be for the possibility of some light accumulations over the greater PPR the rest of this afternoon and evening. Nearly all guidance products show some light accums, with trace amounts to 2 inches possible in western El Paso county (including the KCOS area). Although the snow will be light and fluffy, it will occur during the afternoon commute, and this will likely cause some impacts for the folks coming home across the greater KCOS region. With the NW flow continuing over the higher terrain, light accumulating snow will continue over the central mtns, especially areas N of Cottonwood Pass through the early morning hours. Several inches of snow will be possible. Over the rest of the area, snow showers will be possible, with the best chances over the Raton Mesa region. for later tonight, temps will drop down into teh single digits across most of the plains, with the warmest temps in the banana belt region and across the Raton Mesa. Readings will fall below zero across most of the mtns and valleys. Tomorrow... Trough aloft will be pushing into Texas. Skies will be mainly clear with temps remaining cool with readings mainly in the 30s across the plains and 20s in the valleys. winds will be picking up across the region as northwesterly flow increases, so it is going to feel colder than what the thermometer says it is. Expect the gusty-est winds over the far eastern plains with NW winds of 25 to 35 mph, with lighter NW flow closer to the mtns. .LONG TERM...(Friday night through Thursday) Issued at 311 PM MST Thu Dec 15 2022 Key Messages: 1) Relatively dry and cool north to northwest flow pattern persists this weekend into early next week. 2) Potential for much cooler and unsettled weather for the middle to end of next week. Friday night-Saturday...Northerly flow aloft Friday night moderates and becomes more northwest through the day Saturday, leading to lee troughing and modest downslope warming expected on Saturday, with highs in the mid 30s to lower 40s across the plains, and mainly in the 20s and 30s across the higher terrain. This is after a cold start to the day, with morning lows in the single digits to the teens across the plains, warmest across the higher terrain west of the I-25 Corridor, and in the single digits above to teens below zero across the higher terrain, coldest across the high mountain valleys. Saturday night-Monday...Northwest flow aloft through the day Saturday becomes more westerly through the day on Sunday, as latest models indicate short wave energy within the southern stream moving across the Great Basin, merging with another northern stream short wave digging across the Intermountain West on Sunday and into the Northern High Plains on Monday. Warming aloft and the generally weak downslope flow will help boost highs back to near seasonal levels in the mid to upper 40s across the plains, and mainly in the 30s across the higher terrain, though temperatures may not feel as warm with expected bouts of mid and high level clouds associated with the southern stream wave. The passing northern stream wave allows for a backdoor front to move across eastern Colorado Sunday night and Monday morning, as cool surface high pressure builds across the northern and into the central high plains. The expected shallow cold airmass will likely keep temperatures cooler across the far southeast plains on Monday, with latest NBM data a reasonable first guess, with highs in the mid to upper 30s across the southeast plains. Further west, could see highs on Monday in the 40s across the I-25 Corridor, with mainly 20s and 30s across the higher terrain. Tuesday-Thursday...Uncertainly remains on how fast the shallow cold airmass across the plains can erode on Tuesday, and have stayed with current NBM data, with keeps the area dry, with highs in the 30s and 40s across the plains, coolest further east, in the 20s and 30s across the higher terrain. While there remain issues with timing and location of passing northern stream waves, model consensus indicates the warm before the storm on Wednesday, before a chunk of arctic air pushes across and just east of the Rockies in the Wednesday night and Thursday timeframe. The latest NBM data does indicate gusty northerly winds and light snow/flurries possible across the region Wednesday night as the arctic air moves into the region, with the current NBM highs mainly in the 20s across the plains on Thursday. GFS and the GEFS data are a tad further east and are not as strong with the building surface high across the central high plains, so uncertainty on how cold and unsettled it will be continues through the end of the work week. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1013 PM MST Thu Dec 15 2022 VFR at all taf sites the next 24 hrs. Back edge of snowfall east of KPUB and KCOS as of 05z, with fairly substantial subsidence and drying expected for the remainder of the night. Given low dewpoints upstream over nrn CO and strengthening westerly surface winds, won't mention any fog at either site, though with strong inversions expected, won't be too surprised to see some patchy/shallow fog in wind sheltered areas along Fountain Creek and perhaps along the Arkansas River just se of KPUB. At KALS, similar conditions expected, with wly winds and drier air moving into the valley, though some patchy ground fog along the Rio Grande may be possible toward sunrise. On Fri, n-nw winds increase 17z-19z at KPUB and KCOS, with some gusts over 20 kts until 00z-02z. Generally lighter nw winds at KALS, under 10 kts. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...RODRIGUEZ SHORT TERM...HODANISH LONG TERM...MW AVIATION...PETERSEN
Hazardous weather outlook, Dec 15, 7:52 PM MST, 7 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 752 PM MST Thu Dec 15 2022 COZ058>089-093>099-170300- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 752 PM MST Thu Dec 15 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Tonight Light to moderate snow will continue this evening across parts of the plains, especially the I-25 and Highway 50 corridors. Additional amounts up to one inch, locally two, remain possible. Reduced visibility to one mile or less with snow covered roads and slippery conditions are likely. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated to scattered snow showers are possible along the mountains next Wednesday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. RODRIGUEZ
In the hours before
Local storm report, Dec 16, 3:23 AM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
323 AM MST FRI DEC 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 AM SNOW 5 SSE AIR FORCE ACADEMY 38.93N 104.83W
12/16/2022 M1.1 INCH EL PASO CO TRAINED SPOTTER
&&Nearby
Wind Chill Advisories in Colorado, 2022Every wind chill advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.